Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 154, NWS Quad Cities, IA

July 19, 2020Des Moines County, Louisa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 2020, 8:40 AM CDT for Des Moines County, Louisa County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 8:40 AM CDT (13:40 UTC)
Expired
Jul 19, 2020, 9:15 AM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Des Moines County, IA, Louisa County, IA

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:41 AM CDTTSTM WND DMGNorthfield, IATREE DOWN BLOCKING THE ROADWAY.
Jul 19, 8:42 AM CDTTSTM WND DMGSperry, IABILLBOARD DAMAGE AND TWISTED SIGNS BY THE JOHN DEERE DEALERSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2729 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS53 KDVN 191340
SVRDVN
IAC057-115-191415-
/O.NEW.KDVN.SV.W.0154.200719T1340Z-200719T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
840 AM CDT Sun Jul 19 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Des Moines County in southeastern Iowa...
  Southeastern Louisa County in southeastern Iowa...

* Until 915 AM CDT.

* At 839 AM CDT, a severe thunderstorm was located over Mediapolis,
  or 9 miles northwest of Oquawka, moving east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Oquawka, Mediapolis, Morning Sun, New Boston, Oakville, Toolesboro,
  Kossuth, 4th Pumping Station Campground, Elrick Junction, Kingston,
  Sperry, Pleasant Grove, Northfield, Garland and Dodgeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across Des Moines County. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows!

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4096 9130 4115 9129 4117 9105 4116 9103
      4117 9101 4116 9099 4110 9095 4107 9095
      4103 9094 4100 9095 4098 9096 4096 9095
      4092 9096
TIME...MOT...LOC 1339Z 267DEG 39KT 4100 9111 

HAIL...<.75IN
WIND...70MPH
 
$$

Gibbs
2 follow-up statements
987 
WWUS53 KDVN 191353
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
853 AM CDT Sun Jul 19 2020

IAC057-115-191415-
/O.CON.KDVN.SV.W.0154.000000T0000Z-200719T1415Z/
Des Moines IA-Louisa IA-
853 AM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHEASTERN DES MOINES AND SOUTHEASTERN LOUISA COUNTIES...

At 853 AM CDT, a severe thunderstorm was located near Rozetta, or
near Oquawka, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oquawka, Mediapolis, New Boston, Oakville, Toolesboro, Kossuth, 4th
Pumping Station Campground, Elrick Junction, Northfield and Kingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across Des Moines county. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4100 9117 4116 9118 4117 9105 4116 9103
      4117 9101 4116 9099 4110 9095 4107 9095
      4103 9094 4100 9095 4098 9096 4096 9095
      4093 9096
TIME...MOT...LOC 1353Z 267DEG 39KT 4101 9090 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
386 
WWUS53 KDVN 191406
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
906 AM CDT Sun Jul 19 2020

IAC057-115-191416-
/O.EXP.KDVN.SV.W.0154.000000T0000Z-200719T1415Z/
Des Moines IA-Louisa IA-
906 AM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DES MOINES AND
SOUTHEASTERN LOUISA COUNTIES WILL EXPIRE AT 915 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4100 9117 4116 9118 4117 9105 4116 9103
      4117 9101 4116 9099 4110 9095 4107 9095
      4103 9094 4100 9095 4098 9096 4096 9095
      4093 9096
TIME...MOT...LOC 1406Z 267DEG 39KT 4102 9074 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:48 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 5:48 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
548 AM CDT Sun Jul 19 2020

...12Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 257 AM CDT Sun Jul 19 2020

Other than warm temperatures and muggy feeling outside, it has been
a relatively uneventful night so far over eastern Iowa, northwest
Illinois and northeast Missouri with KDVN radar mainly clear and a
few clouds overhead on infrared. Showers and thunderstorms were
ongoing over central Wisconsin and north central Kansas where 500
hPa shortwaves were interacting with a northeast-southwest oriented
cold front. Closer to home, this front stretched from La Crosse WI
to Des Moines IA, with only a few rain showers in tow. Temperatures
as of 2 AM ranged from warm 78 in Freeport, to 84 in Muscatine.
Dewpoints in the 70s were leading to heat indices in the upper 80s
to even near 90 in some spots! (e.g. Muscatine IA 2 AM observation
was 84/75 with a heat index of 92!).

This front will continue approaching the area through the morning,
and will be responsible for how our weather evolves through the
short term period.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 257 AM CDT Sun Jul 19 2020

Key Messages:

1) Lingering showers/storms through morning, dry for the remainder
of the day and tonight. Storms could produce large hail.

2) Temperatures cooler today with less humidity.

Discussion.

Front should sweep across the area early this morning, bringing a
shift to northwest winds and decreasing cloud cover. A scattered
shower or thunderstorm will remain possible with the front, but
overall coverage should not be as widespread as once anticipated.
This is because 1) The more organized lift has stayed out of the
area, and 2) There appears to be a cap of warm air around 700 hPa as
seen on the SPC mesoanalysis, which is inhibiting development. That
being said, latest HRRR has been persistent on trying to develop
some activity along the front following the Interstate 80 corridor
through the morning with a resurgence of WAA. Bearing this in mind,
I will keep at least chance POPs going. If something is able to
develop, it will be elevated in nature and have potential to take
hold of some impressive instability (mesoanalysis currently
analyzing around 4000 J/kg of MUCAPE) and steep lapse rates aloft
ahead of the front. If this can happen, storms will be capable of
producing large hail.

Clearing skies are expected by this afternoon as a drier air mass
and increasing subsidence builds into the area. While
temperatures will remain fairly warm, the humidity will be most
noticeable as dewpoints fall into the low to mid 60s during the
afternoon. Highs should top out in the mid 80s as we mix down air
from around 925 hPa.

For tonight, aforementioned front will continue to sag south but
should begin to slow down and become less defined as it approaches
the Interstate 70 corridor. Guidance points at convection developing
along this front ahead of a shortwave over east central Kansas this
evening, which should grow and congeal into an MCS as it moves east
overnight. Other than a slight chance of a shower or thunderstorm
over southeast Iowa and northeast Missouri, our area looks to remain
precip free with clouds increasing Monday morning.

.LONG TERM...(Monday through Saturday)
ISSUED AT 257 AM CDT Sun Jul 19 2020

1) Precipitation chances persist through week with exact location
dependent on where the surface front sets up.

2) Near to slightly below normal temperatures for Monday/Tuesday
before the heat returns mid-week.

Discussion.

As the previous discussion mentioned, overall agreement on the
synoptic pattern carries over in the latest guidance. Zonal flow
with embedded shortwaves are expected before flow shifts northwest
with the arrival of ridging aloft by the end of the week.

Monday and Tuesday...

Lingering showers and thunderstorms will be possible across the area
as the MCS weakens through the morning. Dry condtions are expected
for the afternoon and evening with surface high pressure still
overhead. Afternoon highs will be near to just below normal with
values in the low to mid 80s expected.

Overnight, signal is in all guidance of the cold front retreating
north as a warm front towards the area, with another shortwave
ejecting out of the Great Plains and tracking along it. A renewed
round of showers and thunderstorms is possible during the evening
over southern Iowa and northern Missouri, with activity entering the
area after midnight and containing through Tuesday morning. Severe
potential as this moves through looks low as models depict low
overall instability.

Temperatures Tuesday will be dependent on how much convection and
cloud cover persists through the day, with models not in definite
agreement. A blended approach gives afternoon highs in the lower 80s
with notable mugginess to the air as dewpoints near 70 return.

Wednesday on...

Low confidence chances of showers and storms will persist through at
least the later part of the work week, as guidance struggles on
agreement of where the surface front sets up and eventual track of
disturbances aloft. There are signals of drier conditions coming for
the weekend as ridging aloft builds into the area.

Temperatures will once again warm up to well above normal values,
with 850 hPa temperatures poised to rise above 20 C by the weekend.
Afternoon highs Wednesday through Friday will be in the mid to upper
80s, with a return to 90s possible by the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 548 AM CDT Sun Jul 19 2020

Scattered thunderstorms occurring ahead of a cold front will
impact the BRL site early this morning. The front will also bring
a period of MVFR low clouds, which will impact all terminals until
roughly 14z. Otherwise, VFR conditions are expected today and
tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...Sheets
Hazardous weather outlook, Jul 19, 3:12 AM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 AM CDT Sun Jul 19 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 AM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A scattered shower or thunderstorm will be possible this morning
as a cold front moves through the area. There is a marginal risk
of severe weather, with the primary hazards being large hail,
damaging winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a marginal risk for severe thunderstorms over southeast
Iowa, west central Illinois, and northeast Missouri Monday. The
primary hazards are large hail, damaging winds and heavy
rainfall.

Daily chances for thunderstorms are expected Tuesday through
Friday. However, it is too early to determine the potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

Speck

In the hours before

Local storm report, Jul 19, 8:25 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             WEST BURLINGTON         40.83N 91.18W
07/19/2020  E0.25 INCH       DES MOINES         IA   EMERGENCY MNGR

            ALSO 30-40 MPH WINDS.

&&
Local storm report, Jul 19, 8:27 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     NON-TSTM WND GST MOUNT PLEASANT          40.96N 91.55W
07/19/2020  E50 MPH          HENRY              IA   TRAINED SPOTTER

            ESTIMATE 40-50 MPH WINDS ON HIGHWAY 218 ON
            NORTH SIDE OF MOUNT PLEASANT.

&&
Local storm report, Jul 19, 8:30 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     MIDDLETOWN              40.84N 91.26W
07/19/2020                   DES MOINES         IA   TRAINED SPOTTER

            TREE DOWN.

&&
Local storm report, Jul 19, 8:32 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     NEW LONDON              40.93N 91.41W
07/19/2020                   HENRY              IA   TRAINED SPOTTER

            4-6 INCH DIAMETER LIMBS DOWN.

&&
Local storm report, Jul 19, 8:33 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     1 ESE NEW LONDON        40.92N 91.40W
07/19/2020                   HENRY              IA   TRAINED SPOTTER

            REPORTED A TREE AND OR LIMBS DOWN. WIND WAS
            STILL BLOWING AND NOT SAFE TO GO OUTSIDE TO
            GET A BETTER LOOK. WILL CALL BACK WITH MORE
            INFORMATION.

&&

DC
Local storm report, Jul 19, 8:35 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     1 E WEST BURLINGTON     40.83N 91.16W
07/19/2020                   DES MOINES         IA   EMERGENCY MNGR

            8 INCH LIMB DOWN AT LEFFLER AND WHEELER
            STREETS.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:19 AM CDTSpecial Weather StatementDVNJefferson, Van Buren41 min
Jul 19, 7:36 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Van Buren39 min
Jul 19, 8:03 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.